PIP › How PIP points work
How PIP Points Work: The Full Scoring System Explained
Start Your Free PIP Discovery GuideNo obligation. Takes about 3 minutes.
How PIP points work
Video coming soon
PIP is not awarded because of a diagnosis. It is decided entirely by points, scored across 12 specific activities that cover daily living and mobility. Understanding how those points actually work is often the single biggest factor in whether a claim succeeds.
This page explains the scoring system used by DWP and its assessment providers, so you can see how your own circumstances might translate into points before you apply.
Two components, scored separately
PIP has two components, each scored independently out of a maximum of 12 points per activity descriptor combination:
- Daily living component — covers 10 activities, from preparing food to budgeting decisions.
- Mobility component — covers 2 activities: planning and following journeys, and moving around.
Your daily living points and your mobility points are two entirely separate totals. You can qualify for one, both, or neither.
8 to 11 points on a component gets the standard rate. 12 or more points gets the enhanced rate.
The 10 daily living activities
For each activity, DWP looks at your ability to complete it safely, to an acceptable standard, repeatedly, and within a reasonable time — then applies whichever single descriptor for that activity scores the most points for you.
- Preparing food — whether you can prepare and cook a simple meal safely, reliably and within a reasonable time
- Taking nutrition — whether you can get food and drink into your mouth without help, an aid or reminders
- Managing therapy or monitoring a health condition — how many hours a week you need help managing medication, treatment or monitoring
- Washing and bathing — whether you can wash, bathe and get in or out of the bath or shower unaided
- Managing toilet needs or incontinence — whether you need an aid, prompting or physical help managing toilet needs
- Dressing and undressing — whether you can select, put on and take off appropriate clothing
- Communicating verbally — whether you can speak, hear and understand using your normal method of communicating
- Reading and understanding signs, symbols and words — whether you can read and understand basic and complex written information
- Engaging with other people face to face — whether social anxiety, distress or unpredictable behaviour affects your ability to engage with others
- Making budgeting decisions — whether you can manage your money and make financial decisions safely
The 2 mobility activities
- Planning and following journeys — whether anxiety, cognitive difficulties or unfamiliar environments stop you planning or following a route, with or without someone else
- Moving around — how far you can physically walk, safely, to an acceptable standard, repeatedly and within a reasonable time
Moving around scores heavily on distance (for example, being unable to walk more than 50 or 20 metres), but "planning and following journeys" is not about physical distance at all — it can score points for anxiety, cognitive difficulties or unfamiliarity that stop you travelling independently.
Why "reliability" changes everything
A huge number of PIP claims are decided on this single point: being able to do something once, on a good day, is not the same as being able to do it reliably. DWP guidance defines reliability as being able to complete an activity:
- safely
- to an acceptable standard
- repeatedly
- within a reasonable time
If any of those four fail, the higher-scoring descriptor for that activity may still apply, even if you can technically manage the task under ideal conditions.
Aids, prompting and supervision still count
Many descriptors score points simply for needing an aid or appliance, or needing prompting or supervision — not just for being completely unable to do something. This is one of the most commonly missed sources of points in self-completed claim forms.
Frequently asked questions
What score do I need to get PIP?
You need 8 or more points on either the daily living or mobility component for the standard rate, or 12 or more points for the enhanced rate of that component. The two components are scored and paid separately.
Do the two components add together?
No. Daily living points and mobility points are totalled separately. You could score enhanced on daily living and nothing on mobility, or the other way round, or both.
Does only the highest-scoring answer count per activity?
Yes. For each of the 12 activities, DWP applies whichever single descriptor scores the most points for you — you are not scored on every descriptor within an activity, just the one that best fits.
Does needing an aid still score points even if I can technically do the task?
Yes. Needing to use an aid or appliance, or needing prompting or supervision, still scores points even where you can physically complete the activity by yourself in some way.
What if my ability changes from day to day?
DWP guidance requires assessors to consider whether you can do an activity reliably: safely, to an acceptable standard, repeatedly, and in a reasonable time — not just on your best day.
For a broader look at which conditions are most commonly awarded PIP and why claims are rejected:
Start Your Free PIP Discovery Guide
Answer a few questions about how your condition affects your everyday life and mobility to get an honest, no-obligation view of where you stand against these points.
Before We Start
Are you already receiving PIP, Attendance Allowance, or DLA?
No obligation · Takes 5 seconds
Ready to check your eligibility?
It only takes a few minutes, and there’s no obligation to proceed any further.
Start Your Free PIP Discovery Guide